Can Pain Medications Cause Headaches?
Questions This Article Answers:
- What are medication-overuse headaches?
- What are the causes of medication-overuse headaches?
- How do I treat headaches caused by medication overuse?
If you suffer from headaches, it’s natural to want fast relief. And the last thing you want is another headache! For this reason, it’s important to be careful about which medications you take—and how often—since some drugs can actually make you feel worse by causing medication-overuse headaches. Also known as rebound headaches, these headaches can be caused by using over-the-counter or prescription pain-relief medications more than 2 or 3 times a week or more than 10 days out of the month.
Put simply, here’s how they happen: As each dose of pain medicine wears off, the pain comes back, leading the headache sufferer to take more medication. This overuse reduces the effectiveness of the pain medication—and to start causing more frequent headaches.
Is It a Migraine or a Medication-Overuse Headache?
Generally speaking, it’s a migraine if you experience symptoms such as headache pain, nausea, vomiting and sensitivity to light and sound that eventually go away—allowing you to feel like yourself again. By contrast, medication-overuse headaches are commonly:
- Dull, constant headaches
- Worse in the morning
- Present most days or part of every day
Causes and Risk Factors
Medications most often responsible for medication-overuse headaches include:
Nonprescription medicines, such as acetaminophen, aspirin or nonsteroidal anti-inflammatory drugs (NSAIDs)
- Prescription pain medicines, such as codeine or hydrocodone
Interestingly, for the most part, only people who are prone to headaches or with a family history of migraines develop medication-overuse headaches. These headaches are not generally seen in people who are taking pain medication regularly for other problems such as arthritis or back pain.
Stopping the Pain
If you suspect you suffer from medication-overuse headaches, see your physician. For some people, stopping the headaches is just a matter of stopping the medication or gradually tapering off using it. For many others, stopping the medication causes “withdrawal symptoms” that include headaches—the very thing they are trying to prevent in the first place. This can lead to people using even more painkilling drugs and the cycle of medication overuse continues.
If withdrawal symptoms are severe, some people actually need hospital supervision to stop using the medications that are contributing to their nearly constant headache pain.
Keeping a Headache Diary
It’s a good idea to keep a headache diary if your headaches are frequent. This record will allow you and your physician to look for patterns in the intensity and frequency of your headaches. A daily headache diary also allows you and your doctor to track your medication usage and dosages and to see if there are any connections between your headaches and the foods you eat or activities you do.
Questions to Ask Your Doctor
Finally, if your doctor prescribes or recommends a pain medication for headaches, ask the following questions before leaving the office:
- Why am I taking this medicine?
- For how long should I take it?
- Could this medication cause headaches?
- If so, what’s the best way to avoid that from happening?